FDA: Serious Heart Problems Possible with High Doses of Antidiarrheal
The Food and Drug Administration (FDA) is warning that exceeding the recommended doses of over-the-counter (OTC) and prescription antidiarrheal loperamide (Imodium), including through abuse and misuse, can result in serious cardiac problems that may be fatal.
Loperamide is an opioid approved to manage symptoms of diarrhea, including Travelers' diarrhea. The maximum daily dose approved for adults is 8mg for OTC and 16mg for prescription use. Loperamide is marketed under the brand name Imodium A-D, as store brands, and as generics. The FDA received reports of 48 cases of serious cardiac problems associated with loperamide use since its approval in 1976. Thirty-one of these cases resulted in hospitalizations of which 10 led to patient death.
The risk of cardiac events, including arrhythmias, may be increased when high doses of loperamide are taken with concomitant medications that interact with loperamide. Some of the agents that interact with loperamide include: cimetidine, clarithromycin, erythromycin, gemfibrozil, itraconazole, ketoconazole, quinidine, quinine, ranitidine, and ritonavir. Individuals may abuse loperamide with other medications in an effort to increase absorption and penetration across the blood-brain barrier, inhibit loperamide metabolism, and boost its euphoric effects.
Most of the reports regarding serious cardiac problems happened in individuals who were intentionally abusing and misusing high doses in attempts to self-treat symptoms of opioid withdrawal or to achieve feelings of euphoria. The most severe cases involved doses ranging from 70mg–1600mg daily, which is 4–100 times the recommended dose.
Healthcare professionals should consider loperamide as a possible cause of unexplained cardiac events, such as QT interval prolongation, Torsades de Pointes, or other ventricular arrhythmias, syncope, and cardiac arrest. Loperamide should be prescribed with caution in patients who are predisposed to QT prolongation, Torsades de Pointes, and other serious arrhythmias.
Loperamide should be discontinued immediately if toxicity is suspected. If loperamide ingestion is suspected, blood levels should be obtained. Some cases of Torsades de Pointes may warrant electrical pacing or cardioversion if pharmacologic treatment is ineffective. Moreover, patients with opioid use disorders should be referred for treatment.
If patients experience diarrhea lasting >2 days, they should discontinue loperamide and contact their healthcare provider. Patients should only take loperamide in doses as prescribed by their healthcare providers or as listed on the OTC drug facts label.
For more information visit FDA.gov.